Virginia, 2017

Damaging Winds and Lightning Strike in Virginia, July 6, 2017

July 6, 2017 · NWS RNK · 10 events in 4 counties and zones

Widely scattered severe thunderstorms developed during the afternoon and evening of July 6th when weak upper level disturbances passed across the Mid-Atlantic region, supported by strong surface heating. 8 inch range, while surface-based CAPE values rose into the 1000-2500 J/Kg range by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Widely scattered severe thunderstorms developed during the afternoon and evening of July 6th when weak upper level disturbances passed across the Mid-Atlantic region, supported by strong surface heating. Deep southerly moisture helped push precipitable water values into the 1.5 to 1.8 inch range, while surface-based CAPE values rose into the 1000-2500 J/Kg range by late afternoon. Convection initiated in the form of disorganized pulse-variety cells, but became modestly organized at maximum intensity before waning toward sunset with the loss of daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 6, 1:22 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 6, 1:22 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
222 PM EDT Thu Jul 6 2017

.SYNOPSIS...
An upper level trough of low pressure over the Mid-Mississippi
Valley will continue to eject upper level disturbances across
the forecast area tonight through Friday with an opportunity
for showers and thunderstorms. A cold front will sweep through
the area Saturday with a period of drying Sunday and Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 222 PM EDT Thursday...

Several upper level disturbances will rotate eastward across the
region in the westerly upper level flow. The broad upper level
trough in the Ohio Valley will pivot eastward and amplify along the
East Coast during the weekend.

Scattered afternoon and evening showers and thunderstorms will
develop in the unstable air. The larger-scale forcing mechanisms are
hard to find. However, weak upper features combined with low level
boundaries and surface convergence, orographic lift with a healthy
instability should trigger convection. The 17z SPC mesoscale
analysis displayed sbcapes from 1000 to 2500 j/kg across forecast
area this afternoon.

There is a marginal threat for severe weather as highlighted on the
Day One Convective Outlook across the entire forecast area for this
afternoon and evening. The primary threat will be damaging winds
with water loading and thunderstorm clusters or line segments.
The potential for torrential downpours continues with high PWATs
above 1.5 inches and healthy rain efficiency. Will have to monitor
for water problems that received heavy rains recently. However,
the DAY 1 excessive rainfall placed marginal risk to our west
and north.

It will be another mild night with low temperatures from around 60
degrees in the mountains to around 70 degrees in the Piedmont.
The combination of light winds and low level moisture may result in
patches of fog overnight into Friday morning especially where it
rains.

As the upper trof settles in over the Eastern United States on
Friday, the initial shortwave will push through early Friday and
move a weak front across across the area. This looks like a
more progressive system which would allow some drier air to mix
down as Friday progresses. The latest Day 2 Convective Outlook
has a marginal risk of severe thunderstorms across southeast
West Virginia. The main threats will be damaging winds and heavy
downpours. High temperatures Friday will range from the lower
70s in the mountains to the near 90 degrees in the Piedmont.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 222 PM EDT Wednesday...

Some colder air aloft and a shortwave in the northern stream
trof Saturday, so locations ahead of the front will have
scattered thunderstorms in the afternoon. Models showing upper
diffluence too during Saturday. Not much backing of the winds to
the southwest ahead of the front. NAM/GFS/ECMWF/GEFS suggests
no precipitation in the Virginia and North Carolina piedmont
Friday night, perhaps because of deep western flow.

Have minimum temperatures Friday night ahead of the front
slightly warmer than guidance. Models consistent bring in lower
surface dewpoints and relatively cooler 850mb temperatures by
Sunday morning.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 1245 PM EDT Thursday...

Starting with a 500 MB ridge from the southwest United States
to the northern Rockies and a long wave trough over the east. By
Thursday morning, the upper ridge will progress into the center
of the country. A short wave coming out of Pacific Northwest
over this ridge may reach the northeast United States on
Tuesday, potentially pushing a surface cold front toward the Mid
Atlantic region. Will have the highest probability for showers
and thunderstorms on Wednesday. 850MB temperatures warm back up
into the +16 to +20 range for Monday through Thursday. This will
keep temperatures just above normal for much of the week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 140 PM EDT Thursday...

Solar heating will combine with instability to create
scattered MVFR showers and thunderstorms this afternoon into
tonight. There is the potential for an organized clustering of
thunderstorms during the afternoon and evening associated with a
west to east moving mesoscale convective vortex. Storms
associated with this feature may contain wind gusts of 20-30kts
and will be associated with heavy rainfall.

With the loss of heating the deeper convection(thunderstorms)
will end. However, showers may linger tonight into Friday
morning. Will have to monitor for another round of thunderstorms
Friday morning in the western mountains. Light winds and low
level moisture may create patchy fog overnight especially where
it rains. MVFR showers and thunderstorms should develop Friday
afternoon.

Medium confidence on ceilings, visibilities and winds during
the taf period.

Extended Aviation Discussion...

Unsettled weather is expected over the Mid-Atlantic region
into Friday night with additional opportunities for showers and
thunderstorms associated with areas of MVFR and local IFR
conditions. Generally VFR conditions are anticipated for the
weekend as dry northwesterly winds develops for a few days.
MVFR conditions could returns Monday and tuesday with showers
and thunderstorms.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK/PM
NEAR TERM...KK
SHORT TERM...MBS
LONG TERM...AMS
AVIATION...KK/PM
Hazardous weather outlook, Jul 6, 2:58 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
358 PM EDT Thu Jul 6 2017

VAZ007-010-011-018-023-024-035-071200-
Tazewell-Bland-Giles-Craig-Botetourt-Rockbridge-Amherst-
358 PM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A few strong to isolated severe thunderstorms containing damaging
winds will be possible this afternoon and evening. Very heavy
rainfall could also result in localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to isolated severe thunderstorms containing damaging
winds will be possible Friday and Friday night. Very heavy rainfall
could also result in localized flooding.

Saturday through Wednesday there is a low probability for widespread
hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009-012>017-022-032>034-043>047-058-059-071200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
358 PM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A few strong to isolated severe thunderstorms containing damaging
winds will be possible this afternoon and evening. Very heavy
rainfall could also result in localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to isolated severe thunderstorms containing damaging
winds will be possible Saturday. Very heavy rainfall could also
result in localized flooding.

Sunday through Wednesday there is a low probability for widespread
hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-WVZ042>044-507-508-071200-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
358 PM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

A few strong to isolated severe thunderstorms containing damaging
winds will be possible this afternoon and evening. Very heavy
rainfall could also result in localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 1:46 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
246 PM EDT THU JUL 6 2017

NCZ003>005-061945-
Stokes-Surry-Rockingham-
246 PM EDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SURRY...STOKES AND
SOUTHWESTERN ROCKINGHAM COUNTIES...

At 246 PM EDT, a strong thunderstorm was located over Germanton,
moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Mayodan...
Madison...
Pilot Mountain...
Walnut Cove...
and Danbury.

If you are on or near Belews Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3626 8045 3642 8052 3647 7997 3625 7990
TIME...MOT...LOC 1846Z 256DEG 19KT 3628 8019

AS
Special weather statement, Jul 6, 1:50 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
250 PM EDT THU JUL 6 2017

VAZ011-WVZ042>044-061945-
Giles-Mercer-Summers-Monroe-
250 PM EDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL GILES...SOUTH CENTRAL SUMMERS...MERCER AND SOUTHWESTERN
MONROE COUNTIES...

At 248 PM EDT, a strong thunderstorm was located over Kegley, moving
east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Princeton...
Pearisburg...
Narrows...
Pembroke...
and Athens.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Bluestone Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3748 8127 3755 8062 3728 8062
      3729 8098 3730 8098 3730 8101 3731 8133
      3734 8136
TIME...MOT...LOC 1848Z 268DEG 28KT 3741 8113

AS
Special weather statement, Jul 6, 2:04 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
304 PM EDT THU JUL 6 2017

VAZ032-033-043-061930-
Henry-Franklin-Patrick-
304 PM EDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HENRY...SOUTH
CENTRAL FRANKLIN AND NORTHEASTERN PATRICK COUNTIES AND THE CITY OF
MARTINSVILLE...

At 303 PM EDT, a strong thunderstorm was located near Buffalo Ridge,
moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Martinsville...
Bassett...
Woolwine...
Villa Heights...
and Collinsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Philpott Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3670 8027 3680 8030 3691 7986 3664 7983
TIME...MOT...LOC 1903Z 263DEG 23KT 3675 8020

AS
Special weather statement, Jul 6, 3:24 PM EST, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
424 PM EDT THU JUL 6 2017

VAZ014-022-062115-
Montgomery-Roanoke-
424 PM EDT THU JUL 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ROANOKE AND CENTRAL MONTGOMERY COUNTIES...THE CITY OF SALEM AND THE
CITY OF ROANOKE...THIS INCLUDES THE SALEM FAIRGROUNDS.

At 423 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bradshaw through Blacksburg to
Prices Fork. Movement was east at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
and Vinton.

Torrential rainfall is occurring with these storms, and may cause
localized ponding of water and flooding. This is especially true
in urban areas. Do not drive your vehicle through flooded roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 3735 7991 3730 7984 3727 7986 3723 7984
      3721 7988 3714 7996 3714 7999 3717 8001
      3717 8003 3716 8009 3712 8012 3711 8017
      3718 8056 3720 8052 3721 8052 3718 8059
      3721 8061 3722 8061 3726 8043 3737 8019
TIME...MOT...LOC 2023Z 271DEG 29KT 3734 8019 3726 8036 3723 8052

JJM
Special weather statement, Jul 6, 3:28 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
428 PM EDT THU JUL 6 2017

VAZ044-062115-
Pittsylvania-
428 PM EDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL PITTSYLVANIA COUNTY...

At 427 PM EDT, a strong thunderstorm was located near Callands,
moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Chatham...
Blairs...
Callands...
Java...
and Swansonville.

Torrential rainfall is occurring with this storm, and may cause
localized flooding, especially in urban areas. Do not drive your
vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3669 7961 3684 7962 3688 7951 3689 7913
      3666 7919
TIME...MOT...LOC 2027Z 272DEG 18KT 3678 7953

JJM

The radar

The Roanoke radar (KFCX), 74 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
July 6, 3:33 PM EST to 3:40 PM EST
Where
Pittsylvania County, 1.8 mi SW of Weal to 2.88 mi NW of Dry Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.799, -79.489

One tree was blown down by thunderstorm winds across Bearskin Road and another was blown down along Banister Road.

Thunderstorm Wind, Pittsylvania

When
July 6, 3:41 PM EST
Where
Pittsylvania County, 0.69 mi N of Chatham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.830, -79.400

Power lines were blown down by thunderstorm winds on Military Drive.

Thunderstorm Wind, Pittsylvania

When
July 6, 3:44 PM EST to 3:51 PM EST
Where
Pittsylvania County, 2.53 mi W of Dry Fork to 1.45 mi NNW of Chestnut Level
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.747, -79.466

One tree was blown down by thunderstorms winds across Dry Fork Road and powerlines were blown down along Highway 29.

Thunderstorm Wind, Pittsylvania

When
July 6, 4:07 PM EST
Where
Pittsylvania County, 0.84 mi NE of Laurel Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.690, -79.211

One tree was blown down by thunderstorm winds across Reeves Mill Road.

Thunderstorm Wind, Halifax

When
July 6, 4:15 PM EST
Where
Halifax County, 1.29 mi ESE of Oak Level
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.725, -79.097

Thunderstorm winds blew down a tree near the intersection of Deer Ridge Trail and Oak Level Road just west of the city of South Boston.

Thunderstorm Wind, Halifax

When
July 6, 4:36 PM EST to 4:37 PM EST
Where
Halifax County, 1.29 mi ESE of Oak Level to 1.29 mi NNE of Riverdale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.725, -79.097

Thunderstorm winds downed at least four healthy trees within the city of South Boston. In addition, a tree was blown down near the intersection of Deer Ridge Trail and Oak Level Road and another down at the intersection of Philpott Road and Maplewood Drive.

Thunderstorm Wind, Campbell

When
July 6, 4:45 PM EST
Where
Campbell County, 1.04 mi SW of Timberlake
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.318, -79.260

One tree was blown down by thunderstorm winds along Timberlake Drive.

Lightning, Lynchburg (C)

When
July 6, 4:52 PM EST
Where
Lynchburg (C) County, 2.66 mi SE of Lyh Ivy Hill Arpt
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.371, -79.188

Lightning struck a tree, causing it to fall onto a car along Edgewood Avenue.

Thunderstorm Wind, Campbell

When
July 6, 4:54 PM EST to 4:58 PM EST
Where
Campbell County, 1.69 mi WSW of Lone Jack to 2.15 mi S of Lone Jack
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.338, -79.147

One tree was blown down by thunderstorm winds along Beaver Creek Crossing and another was blown down along Camp Hydaway Road.

Thunderstorm Wind, Campbell

When
July 6, 5:08 PM EST
Where
Campbell County, 2.3 mi SSW of Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.318, -78.989

One tree was blown down by thunderstorm winds along Toll Gate Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699092, 699089, 699115, 699090, 699091, 699117, 699080, 699118, 699087, 699083.